Michigan, 2016Damaging Wind in Michigan, May 28, 2016
May 28, 2016 · NWS DTX · 1 event in 1 county or zone
A thunderstorm produced wind damage in Sterling Heights.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced wind damage in Sterling Heights.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 28, 2:02 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, May 28, 2:02 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
302 PM EDT SAT MAY 28 2016
.DISCUSSION...
Dewpoints are well in the 60s, which will make for another
relatively muggy evening across the fcst area. This afternoon, se Mi
resides along the eastern edge of a plume of deep layer moisture
associated with the upper low over the upper Midwest. This has left
a blanket of mid/high level clouds across the ern portions of the
forecast area. Meanwhile...the western portion of the area
experienced more early day sunshine which allowed for some modest
destabilization. This has supported some convection, enhanced along
a convergent boundary associated with the flow off Lakes St Clair
and Erie. The persistence of weak instability through the afternoon,
0-1 km ML CAPE on the order of 800 to 1200 j/kg and remnant outflow
boundaries will support some additional convection into the evening.
The deep layer moisture plume will traverse the forecast area during
the night as the upper low rotates across the upper Mississippi
Valley. Weak short wave impulses embedded within the deep moist ssw
flow will support isold to sct showers, perhaps an isold
thunderstorm through the night. Mins will only drop down into the
mid/upper 60s given the degree of moisture in the boundary layer and
extent of cloud cover.
The upper low is still forecast to deamplify as it tracks across the
northern Great Lakes on Sunday, but will still lead to some modest
mid level height falls across srn Lower Mi. An associated cold front
is forecast to traverse Se Mi late Sun afternoon. Modest large scale
ascent as a result of these height falls with some upper divergence
within the entrance region of an upper jet max will support a chance
of convection along the cold front or prefrontal trough axis.
Moisture quality looks to be a limiting factor for potential energy
available for convection, which will affect storm intensity and
coverage. The axis of deep layer moisture will exit east of the
forecast area early Sun morning. There is indications in the 12Z
model suite that some influx of higher low level moisture will
precede the sfc cold front or prefrontal trough axis, with sfc
dewpoints in the low to possibly mid 60s. This would support a
narrow ribbon of ML CAPE on the order to 1-2k j/kg with fropa late
Sun afternoon. The degree of mid level dry air does raise some
concerns that daytime mixing will reduce boundary layer moisture to
a greater degree than suggested by model solutions and is one reason
why the forecast area remains in just a marginal risk for severe wx
on Sunday. If boundary layer moisture is sufficient to produce
higher CAPE, the degree of mid level dry air would be supportive of
strong convective downdrafts. Marginal deep layer shear of 20 to 30
knots would also sustain some degree of organization to potential
convection and would be supportive of at least isolated strong to
severe thunderstorms.
Drier and slightly cooler air will filter into the region in the
wake of the sfc cold front. This will lead to rather pleasant
conditions for Memorial Day. The potential for overachievement on
mixing depths will support fcst highs on Memorial day into the low
to mid 80s. Humidity levels will however be much lower.
Tuesday should be a relatively nice day to finish off the month of
May as high pressure overhead keeps skies mostly sunny and dry.
Although temperatures will remain in the 80s over much of SE
Michigan...humidity on Tuesday/Wednesday will drop to more
comfortable levels in north to northeast wind flow around the high.
These conditions look to be short lived though...as broad/moist
southerly wind flow resumes Wednesday night ahead of developing low
over the plains. Low is progged to move into the Great Lakes region
by early Thursday morning. Rain chances bump up Thursday into early
Friday morning as the system pushes through area. Cooler
temperatures behind the front on Friday will return us to a more
seasonally normal range by the weekend...with highs in the lower
70s.
&&
.MARINE...
Some areas of fog remain over Lake Huron this afternoon although
elevated winds have likely minimized the coverage this afternoon.
Winds will subside again tonight allowing fog to increase in
coverage with some areas of dense fog possible. The other concern
will be thunderstorm activity which has begun this afternoon.
Scattered storms will be possible through the evening hours today
before likely tapering off overnight. The best chance will come on
Sunday as a cold front sweeps across the region. Some of these
storms may become strong to severe. In the wake of the cold front,
winds will turn more westerly which will usher drier air into the
region and end the threat of thunderstorms.
&&
.PREV DISCUSSION...
Issued at 128 PM EDT Sat May 28 2016
AVIATION...
Plenty of late morning sun combined with enhanced moisture plume
that lifted into the region this morning has lead to convection
firing before the noon hour. This early round has initiated along a
lake breeze that is being accelerated west by outflow from current
convection. This is really the only focusing mechanism that we will
see today, outside of potential outflow boundaries from future
convection. Guidance has been little help in defining a window of
convection for the taf sites, struggling with plenty of instability
but nothing to focus it on. Should stay VFR through the forecast
except when convection affects the site. With the loss of daytime
heating we should see skies respond favorably this evening with CIGS
rising to 10kft or more. Winds will be around 10 knots with some
gusts nearing 20 knots this afternoon.
For DTW...Lake breeze is the primary focus for thunderstorm activity
currently and is now moving westward further into the state.
Convection has started initiating over Wayne County and will be near
the terminal on and off for the next few hours. Best opportunity for
convection will be from 18Z-21Z. Once convection wanes this evening
with the loss of heating and prior storms using up the instability,
conditions will quickly improve through the rest of the taf cycle.
//DTW Threshold Probabilities...
* Medium for ceiling at or below 5000 FT during the afternoon and
early evening.
* Medium for thunderstorms affecting DTW/D21 airspace through
this evening
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...SC/DE
MARINE.......DRK
AVIATION.....DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 28, 2:48 AM EST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
348 AM EDT SAT MAY 28 2016
MIZ047>049-053>055-060>063-068>070-075-076-082-083-290830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
348 AM EDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. WHILE SEVERE WEATHER IS NOT ANTICIPATED...SOME OF
THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. STORM MOTION WILL
BE NORTHEAST AT 20 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY AS A COLD FRONT
MOVES THROUGH THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE ON
SUNDAY AFTERNOON WITH LARGE HAIL TO ONE INCH IN DIAMETER AND
DAMAGING WIND GUSTS TO 60 MPH POSSIBLE. STORM MOTION WILL BE EAST
AT AROUND 30 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290830-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
348 AM EDT SAT MAY 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF SCATTERED THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. WHILE SEVERE WEATHER IS NOT ANTICIPATED...SOME OF
THESE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. STORM MOTION WILL
BE NORTHEAST AT 20 KNOTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS ANOTHER CHANCE OF THUNDERSTORMS ON SUNDAY AS A COLD FRONT
MOVES THROUGH THE AREA. A FEW OF THESE STORMS MAY BECOME SEVERE ON
SUNDAY AFTERNOON WITH LARGE HAIL TO ONE INCH IN DIAMETER AND
DAMAGING WIND GUSTS TO 50 KNOTS POSSIBLE. STORM MOTION WILL BE
EAST AT NEAR 30 KNOTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
DG
In the hours before
Special weather statement, May 28, 12:21 PM EST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
121 PM EDT SAT MAY 28 2016
MIZ055-281815-
SANILAC-
121 PM EDT SAT MAY 28 2016
...A STRONG THUNDERSTORM WILL AFFECT SANILAC COUNTY...
AT 120 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROWN CITY...
MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
BROWN CITY AROUND 130 PM EDT.
MELVIN AROUND 135 PM EDT.
PECK AROUND 155 PM EDT.
SANDUSKY...CARSONVILLE AND APPLEGATE AROUND 215 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ROSEBURG...ELMER...
VALLEY CENTER...RICHMONDVILLE...TYRE...JUHL...PALMS...AMADOR...BIRCH BEACH
AND MCGREGOR.
LAT...LON 4316 8300 4328 8300 4329 8312 4333 8312
4333 8310 4367 8312 4369 8261 4359 8260
4343 8254 4339 8254 4337 8250 4334 8254
4317 8250
TIME...MOT...LOC 1720Z 217DEG 18KT 4316 8297
DTSpecial weather statement, May 28, 2:25 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT SAT MAY 28 2016
MIZ049-055-282045-
SANILAC-HURON-
325 PM EDT SAT MAY 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN HURON AND
NORTHWESTERN SANILAC COUNTIES...
AT 325 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ARGYLE TO NEAR MARLETTE. MOVEMENT
WAS NORTH AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR...
ARGYLE AROUND 335 PM EDT.
HARBOR BEACH AROUND 435 PM EDT.
UBLY AND PORT HOPE AROUND 445 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ELMER...PARISVILLE...
RICHMONDVILLE...TYRE...JUHL...PALMS...HELENA...MCGREGOR...MINDEN AND
DECKER.
LAT...LON 4375 8256 4361 8253 4326 8300 4328 8300
4328 8312 4333 8312 4333 8310 4352 8311
4401 8274
TIME...MOT...LOC 1925Z 200DEG 20KT 4353 8297 4329 8311
DRKSpecial weather statement, May 28, 2:58 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
358 PM EDT SAT MAY 28 2016
MIZ069-070-282130-
MACOMB-OAKLAND-
358 PM EDT SAT MAY 28 2016
...A STRONG THUNDERSTORM WILL AFFECT MACOMB AND SOUTHEASTERN OAKLAND
COUNTIES...
AT 357 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROYAL
OAK...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
WARREN AROUND 405 PM EDT.
ROCHESTER AROUND 420 PM EDT.
STERLING HEIGHTS AROUND 425 PM EDT.
CLINTON AROUND 430 PM EDT.
MOUNT CLEMENS AROUND 435 PM EDT.
MACOMB TOWNSHIP AROUND 440 PM EDT.
NEW BALTIMORE AROUND 505 PM EDT.
RICHMOND AROUND 510 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE OAK PARK...WASHINGTON...
CHESTERFIELD TOWNSHIP...CENTER LINE...CLINTON TOWNSHIP...MADISON
HEIGHTS...HAZEL PARK...RAY CENTER...LATHRUP VILLAGE AND SHELBY TOWNSHIP.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4245 8310 4245 8319 4257 8331 4290 8275
4271 8273 4260 8270
TIME...MOT...LOC 1957Z 234DEG 20KT 4254 8316
SCThunderstorm Wind, Macomb
- When
- May 28, 3:10 PM EST
- Where
- Macomb County, 0.69 mi N of Sterling Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.580, -83.030
Trees were reported snapped and uprooted, along with large tree limbs blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 28 to 30, 20162 deaths · 2 events
- Flash Flooding and Hail in Texas, May 28 to 29, 20161 death · 4.5 in hail · 29 events
- Lightning Strike in Florida, May 28, 20161 death · 1 event
- Rip Current in North Carolina, May 28, 20161 death · 1 event
- Hail and Damaging Winds in Wisconsin, May 28, 2016$118,000 · 70 kt wind · 12 events
- Hail and Damaging Winds in Iowa, May 28, 2016$90,000 · 61 kt wind · 10 events
- Hail and Damaging Winds in Illinois, May 28, 2016$56,000 · 61 kt wind · 4 events
- Flooding in Pennsylvania, May 28, 2016$35,000 · 3 events
- Damaging Winds in New York, May 28, 2016$30,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, May 28 to 31, 2016$5,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Texas, May 28 to 29, 2016$1,000 · 1.75 in hail · 6 events
- Hail and Damaging Wind in Mississippi, May 28, 2016$10,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634856.